Utah, 2013

Wildfire in Utah, August 13 to 18, 2013

August 13 to 18, 2013 · NWS SLC · 1 event in 1 county or zone

The Rockport Fire began due to a lightning strike on August 13, and caused significant damage in the town of Rockport.

The toll

Deaths
0
Injuries
0
Property damage
$700,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Rockport Fire began due to a lightning strike on August 13, and caused significant damage in the town of Rockport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 13, 8:37 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 13, 8:37 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
937 AM MDT TUE AUG 13 2013

.SYNOPSIS...A HOT AND GENERALLY DRY AIRMASS WILL SPREAD OVER THE
GREAT BASIN THE NEXT FEW DAYS. MONSOON MOISTURE WILL RETURN FROM
THE SOUTH LATE FRIDAY AND THROUGH THE WEEKEND.

&&

.DISCUSSION...SHORT WAVE TROUGH IN CENTRAL IDAHO HEADING
NORTH...OTHERWISE UPPER LEVEL RIDGE DEVELOPING OVER THE GREAT
BASIN WITH INCREASING TEMPERATURES ALOFT AND DECREASING
PRECIPITABLE WATER VALUES THE NEXT FEW DAYS.

STILL ENOUGH MOISTURE AROUND TODAY FOR AFTERNOON/EVENING CONVECTION TO
DEVELOP OVER THE CENTRAL MOUNTAINS AND UINTAS. EXPECT MAINLY HIGH
BASED STORMS WITH GUSTY WINDS...A FEW LIGHTNING STRIKES...BUT
LITTLE RAIN.

LATEST HRRR IS QUITE PESSIMISTIC ON MEASURABLE RAIN AND HAVE
LOWERED POPS FOR THIS AFTERNOON OVER THE ENTIRE CWA...BUT
ESPECIALLY THE WESTERN VALLEYS.

NEXT COUPLE OF DAYS LOOK HOTTER AND DRIER. 700 MB TEMPERATURES ON
THU/FRI MAY SUPPORT ANOTHER RUN AT 100F AT SLC.

MODELS STILL HAVE APPROACHING PACIFIC TROUGH FRI/SAT THAT RESULTS
IN A SURGE OF MONSOON MOISTURE. 06Z GFS A BIT FASTER THAN EARLIER
RUNS AND SUGGESTS AN ACTIVE DAY OF CONVECTION ON FRIDAY. DETAILS
STILL FUZZY BUT GENERAL MESSAGE IS A WEEKEND OF ACTIVE CONVECTION
WITH AN INCREASING FLASH FLOOD THREAT IN THE USUAL PLACES.

&&

.AVIATION...SOUTH TO SOUTHEAST WINDS AND VFR CONDITIONS WILL PREVAIL
AT THE KSLC TERMINAL INTO THE AFTERNOON HOURS. A WIND SWITCH TO
NORTHWEST IS FORECAST BETWEEN 19Z-21Z. THERE IS A 20 PERCENT CHANCE
WINDS REMAINS SOUTHERLY THROUGH THE PERIOD...ALTHOUGH WINDS MAY ONCE
AGAIN BECOME DRIVEN BY THUNDERSTORM OUTFLOWS BETWEEN 20Z AND 02Z.

&&

.FIRE WEATHER...HIGH PRESSURE STRENGTHENS ACROSS THE REGION THROUGH
THE MIDWEEK. EXPECT HOT AND DRY CONDITIONS TO BECOME
WIDESPREAD...WHICH WILL LIMIT THUNDERSTORM COVERAGE. A VERY DRY
AIRMASS ALONG THE NEVADA BORDER WILL SPREAD EAST THIS WORK
WEEK...WITH AFTERNOON HUMIDITY LEVELS DROPPING INTO THE 5-10% RANGE
AND POOR OVERNIGHT RECOVERY. LUCKILY WINDS LOOK FAIRLY LIGHT DURING
THIS PERIOD OUTSIDE OF ANY ISOLATED SHOWER ACTIVITY.

MOISTURE LOOKS TO RETURN NORTHWARD ACROSS THE AREA FRIDAY THROUGH
THE UPCOMING WEEKEND. THIS WILL PROMPT A MORE ACTIVE PERIOD FOR
SHOWERS AND THUNDERSTORMS AS A STRONG DISTURBANCE APPROACHES THEN
CROSSES THE REGION. SOME STORMS MAY BE STRONG WITH GUSTY/ERRATIC
WINDS...LIGHTNING...AND EVENTUALLY A BRIEF HEAVY RAIN BY SUNDAY.
WINDS EVEN OUTSIDE OF SHOWERS WILL BECOME SOMEWHAT GUSTY FROM THE
SOUTHWEST DURING THE WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER/AVIATION...ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 13, 4:30 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
530 AM MDT TUE AUG 13 2013

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
530 AM MDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST UTAH EARLY THIS
MORNING WILL INCREASE IN AREAL COVERAGE ACROSS CENTRAL AND
EASTERN UTAH DURING THE AFTERNOON. BRIEF HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE WITH THUNDERSTORMS. DRIER AIR ACROSS THE WESTERN
HALF OF UTAH WILL MINIMIZE THE THREAT OF THUNDERSTORMS AND MAINTAIN
WARM TEMPERATURES ACROSS THAT PORTION OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL BEGIN TO WORK EAST ACROSS THE WESTERN TWO-THIRDS OF
UTAH WEDNESDAY AND THURSDAY. ENOUGH RESIDUAL MOISTURE WILL EXIST TO
GENERATE ISOLATED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN
OF CENTRAL AND EASTERN DURING THE AFTERNOON AND EVENING HOURS BOTH
DAYS. THE DRIER AIR WILL ALSO BRING VERY WARM TEMPERATURES TO THE
ENTIRE REGION. ALL AREAS OF THE STATE ARE EXPECTED TO SEE READINGS
ABOVE NORMAL FOR MID-AUGUST.

MOISTURE GATHERING ACROSS NORTHWEST MEXICO WILL SURGE NORTH INTO THE
GREAT BASIN BY THE WEEKEND. ISOLATED SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS SOUTHWEST UTAH LATE FRIDAY...THEN SPREAD ACROSS MUCH
OF WESTERN AND NORTHERN UTAH SATURDAY. THE BEST CHANCE FOR
SIGNIFICANT THUNDERSTORM ACTIVITY WILL ARRIVE SUNDAY...WITH MOST OF
THESE STORMS CONFINED TO THE NORTHERN AND CENTRAL PORTION OF THE
STATE. THE THREAT FOR WIDESPREAD SHOWERS AND THUNDERSTORMS WILL
DECREASE EARLY NEXT WEEK AHEAD OF STRONG HIGH PRESSURE ALOFT SETTLING
INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wasatch Mountain Valleys

When
August 13, 12:30 PM MST to August 18, 6:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Property damage
$700,000
Reported by
Newspaper

The Rockport Fire began due to a lightning strike on August 13 near Wanship, Utah and Rockport State Park, and spread quickly into nearby residences. The fire grew to 1,920 acres before being effectively contained on August 18.

Eight homes were destroyed by the fire, three within the Rockport Ranches area and five within the Rockport Estates area. The estimated value of these 8 homes was $550,000. In addition, 20 outbuildings were destroyed by the flames, and several vehicles and boats were damaged or destroyed. Some infrastructure was also damaged, with repairs needed to culverts and power lines.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475943.